Is Amiloride an effective alternative to Spironolactone in treatment of Ascites from liver disease

Hello All,

I have been taking Bumetanide (1 mg daily) and Spironolactone which is a potassium conserving diuretic (200 mg daily) for cica 2 years and this is to control ascites that has resulted from my AIH and Cirrhosis. It works reasonably well although ascitic fluid still continues to accumulate in the abdomen but at a much slower rate than it did before going on to the medication.

Unfortunately one of the main side effects of Spironolactone is

that it is a common cause of Gynecomasia and I too am suffering from that side effect. It is on occasions painful but so far I have been able to endure and cope with it. However one aspect I am not too happy about is a cosmetic one and that is the development of male boobs / moobs or whatever it is people tend to call them.

From researching the literature etc it appears that Amiloride which is another potassium conserving diuretic is sometime used in place of Spironolactone when Gynecomasia has occurred but it is said it is not as strong and also has a shorter period of effectiveness after ingestion. I have no previous experience of taking Amiloride but nevertheless am thinking of asking my liver specialist who I am due to see again in about two weeks time if it can be prescibed for me instead of Spironolactone.

Before speaking to the Specialist it would be useful to know whether anyone else on this forum has experienced changing from Spironolactone to Amiloride and if so how effective was it in continuing to control the ascites. Additionally whether as a result of the change there was a resolution of the Gynecomasia?

If anyone has had this situation and is prepared to share their experience I shall be pleased to read and learn from it.

Thank you.


7 Replies

  • Hi

    I am currently on 80mg of Furosemide and 200 mg Spironolactone (down from 300 mg) due to slightly higher/lower kidney function blood tests. I would be very keen to hear how you get on as I am suffering from the same side effects, moobs, swollen ankles etc.

    Before the Spiro was reduced the weight loss and reduction in waistline was startling (10kg in 4 weeks) but since then my weight rose by 5kg. Both my wife and I attend Slimming World and I won the slimmer of the week for 3 weeks on the trot (felt a bit of a fraud).

    If there is a sound alternative it would great to know.

    Good luck and best wishes

  • sorry, I wish I could help. 200 is the highest dose prescribed normally. I took that and 120 of the Furo. Then it just stopped working and I was getting drained all the time prior to transplant.

    Now the ascites is back. They tried the spiro again but with no luck as it is effecting my kidneys which seem to be in some trouble.

    Not to make light..but it's kind of funny..Ive always been very well endowed, but now my breast size is a B. it was always a D. I am not sure why this is happening to you. I've never heard of those side effects. But please let us know about the new meds.

    Are you taking lactose with the spiro? just curious.

    Cheering you on!

  • Hi,

    I won't be of any help with your question. I have a question for you. My husband has been diagnosed with gynecomastia, which may have been primarily caused by cirrhosis, but it got worse after his meds changed. He was on Furosemide only, then added 12 1/2 mg of spironolactone. But his dosage seems low to have this type of response.

    Good luck to you.

  • Hello mncold

    Regarding your question; my understanding is that gynecomasia is usually cased by a hormone imbalace and in men this is when the level of testosterone is reduced against that of estrogen. Apart from normal ageing and other things there are several medicines that can also affect the hormone balance. One of these is spironolactone but I believe there are others including some medications used in prostrate and heart problems as well as steroids (Anabolic) that can have an effect on this balance.

    I did on one occasion stop taking spironolactone completely on advice of liver specialist and within a fairly short period of time the gynecomasia problems disappeared. However this was not without a downside which was that the ascites then built up again so I had to recommence taking the spironolactone.

    You mention 2 medications your husband is taking but if he is taking others ,perhaps for a different problem, then it might be worth him discussing it with his doctor to ascertian whether or not they might also be a cause for his continued gynecomasia not forgetting of course that cirrhosis itself often leads to concurrent hormone imbalance.

    Regardless I what I have said above which is based on my own non professional view it is clearly something that requires the advice of your husband's doctors being sought in order to hopefully determine a correct solution.


  • Thank you, findasolution. I have found that often someone else's experience can be helpful just by giving me or the hubby questions to ask that we would not have thought of.

    Liver disease is hard to navigate, so many contradictory "expert" opinions, that I find the experiences of others to often be better.

    Again, thank you for you answer.

  • Unfortunately no one has responded and told me what I was hoping to hear but i do wish to thank all those contributors that did acknowledge my query even though they were not able help me on the pecific issue.

    Since posting my query I have now been able to discuss the matter with the liver specialist and it seems that while Spironolactone is the diuretic of choice in the treatment of ascites Amiloride is an effective alternative when painful gynecomasia occurs.

    However it does have a shorter half life in the body as well as a quicker onset of action.

    I have now been prescibed with amiloride for a trial run to see if it works for me, but if it doesn't then I may need to revert to spironolactone and its gynecomasia side effect and just try to endure it. So at present I am just keeping fingers crossed for what I hope will be a good out come.


  • Hi. I started on spirolactone for similar reasons. It was effective but I had nasty side effects including the one you mentioned. My specialist put me on a combination of furosemide and amiloride instead and that was much better. I have now had a transplant and happily my ascites is a thing of the past. Good luck.

You may also like...